Lithium/Selected Phenothiazines Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When lithium and phenothiazines are given together they may produce increased effects that may not be seen when either medicine is given alone.
What might happen:
You may experience symptoms of confusion, delirium, seizures, palpitations, a slow heart beat, or sleepwalking.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know which medicines you are currently taking. Contact your doctor if you notice any symptoms of confusion, delirium, seizures, palpitations, dizziness, lightheadedness, or sleepwalking. The dose of either medicine may need to be changed or one of the medicines may be discontinued.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Spring GK. Neurotoxicity with combined use of lithium and thioridazine. J Clin Psychiatry 1979 Mar;40(3):135-8.
- 2.Liberatore MA, Robinson DS. Torsade de pointes: a mechanism for sudden death associated with neuroleptic drug therapy?. J Clin Psychopharmacol 1984 Jun;4(3):143-6.
- 3.Spring GK. EEG observations in confirming neurotoxicity. Am J Psychiatry 1979 Aug;136(8):1099-100.
- 4.Prakash R, Kelwala S, Ban TA. Neurotoxicity with combined administration of lithium and a neuroleptic. Compr Psychiatry 1982 Nov-Dec;23(6):567-71.
- 5.Charney DS, Kales A, Soldatos CR, Nelson JC. Somnambulistic-like episodes secondary to combined lithium-neuroleptic treatment. Br J Psychiatry 1979 Nov;135:418-24.
- 6.Kamlana SH, Kerry RJ, Khan IA. Lithium: some drug interactions. Practitioner 1980 Dec;224(1350):1291-2.
- 7.Singh SV. Lithium carbonate/fluphenazine decanoate producing irreversible brain damage. Lancet 1982 Jul 31;2(8292):278.
- 8.Thornton WE, Pray BJ. Lithium intoxication: a report of two cases. Can Psychiatr Assoc J 1975 Jun;20(4):281-2.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.